Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 10, 2004, 6:47 PM MDT for El Paso County, Colorado. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2004, 6:47 PM MDT (00:47 UTC)
- Expired
- May 10, 2004, 7:45 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 61 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1895 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 358 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 17.4
The text
As transmitted, in the capitals the NWS used until 2016.
648
WUUS55 KPUB 110047
SVRPUB
COC041-110145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
645 PM MDT MON MAY 10 2004
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EL PASO COUNTY IN EAST CENTRAL COLORADO
* UNTIL 745 PM MDT.
* AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH
OF PEYTON...AND WAS MOVING NORTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED WILL BE...
CALHAN BY 700 PM MDT.
AT 633 PM...A NATIONAL WEATHER SERVICE SPOTTER SAW 1 INCH DIAMETER
HAIL 1/2 MILE NORTH OF WOODMEN AND HIGHWAY 24. AT 641 PM...A SPOTTER
SAW 3/4 INCH IN DIAMETER HAIL BETWEEN PEYTON AND CALHAN.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
LAT...LON 3893 10463 3882 10444 3893 10425 3912 10406
3912 10457
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:35 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 10, 2:35 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 235 PM MDT MON MAY 10 2004 .SHORT TERM... (TONIGHT AND TUESDAY) ...THUNDERSTORM POTENTIAL THIS EVENING AND FIRE WEATHER CONCERNS ON TUESDAY THE PROBLEMS OF THE DAY... CURRENTLY...COLD FRONT AND HIGHER DEWPOINT AIR MASS HAS BACKED INTO MUCH OF THE EASTERN PLAINS...WITH BOUNDARY ALONG ROUGHLY A KCOS/KPUB/KGUY LINE. CAPES PRETTY IMPRESSIVE OVER THE EAST WITH 2000 J/KG AND HIGHER FROM KLHX EASTWARD. EXTENSIVE CU FIELD OVER THE MTS NOT SHOWING ANY LIGHTNING STRIKES...WITH ACTIVITY YET TO TAP INTO DEEPER MOISTURE/INSTABILITY FARTHER EAST. FAINT WESTWARD MOVING BOUNDARY IN VISIBLE IMAGERY FROM NEAR KLIC TO KLHX MAY SERVE TO GENERATE STRONGER CONVECTION IN ERN PUEBLO AND EL PASO COUNTIES NEXT 1-2 HOURS...WITH STORMS ALONG THE RATON MESA ALSO INTENSIFYING AS THEY MOVE NORTHEASTWARD. TONIGHT...WITH LACK OF ANY WELL DEFINED TRIGGER TO HELP WITH -TSRA DEVELOPMENT...KEPT MOST POPS IN THE ISOLATED CATEGORY ACROSS THE AREA. THERE IS SOME SEVERE POTENTIAL OVER THE ERN PLAINS IF STORMS CAN FIRE...WITH ERN EL PASO/PUEBLO COUNTIES AND PLAINS FROM THE ARK RIVER NORTHWARD HAVING THE BEST CHANCE FOR ANY SEVERE. SHOULD SEE ACTIVITY END RATHER QUICKLY OVER ALL BUT THE FAR SOUTHEAST...WHERE INCREASING LOW LEVEL JET MAY KEEP THINGS GOING PAST SUNSET. NUDGED MIN TEMPS UP SLIGHTLY...AS PRESSURE GRADIENT WILL BE INCREASING. TUESDAY...UPPER TROUGH MOVES THROUGH THE GREAT BASIN...WITH SURFACE LOW WELL NORTH OVER THE WRN DAKOTAS AND STRONG SWLY FLOW ACROSS SRN CO. APPEARS MOST IF NOT ALL LOW LEVEL MOISTURE WILL BE SHUNTED EASTWARD INTO KS...WITH JUST ISOLATED POPS ALONG THE KS BORDER NEEDED. MAIN FEATURE WILL BE WINDS...WITH DEEP MIXING BRINGING HIGHER MOMENTUM FLOW DOWN TO THE SURFACE. WITH 500 MB WINDS OF 50-60 KNOTS...MANY AREAS MAY GUST OVER 40 MPH BY AFTERNOON. COORDINATION CALL EARLIER THIS MORNING SUGGESTS FUELS BELOW 8500 FEET HAVE DRIED ENOUGH TO INCREASE FIRE WEATHER CONCERNS...AND WILL ISSUE A FIRE WEATHER WATCH FOR ALL AREAS THROUGH TUES EVENING. MAIN CHANGE TO THE GRIDS WAS TO INCREASE THE WINDS SLIGHTLY...KEPT THE WARMER THAN GUIDANCE MAXES WITH DOWNSLOPE ADDING A FEW DEGREES. --PETERSEN .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) POTENTIAL CRITICAL FIRE WEATHER SCENARIO ENDING TUES EVE...THEN DIFFICULT FORECAST FOR WEDNESDAY. TUESDAY NIGHT: THE UPPER TROUGH WILL BE LOCATED ACROSS THE GREAT BASIN TUES EVE...WITH STRONG SW FLOW CONTINUING ACROSS THE STATE. WITH HAINES INDICES OF 5 AND 6...VERY WARM TEMPS AND STRONG SW WINDS...FIRE WEATHER WATCH LOOKS TO BE A GOOD CALL. THE WATCH IS EXPECTED TO LAST UNTIL 9 PM LOCAL...THEN HUMIDITIES ARE EXPECTED TO REBOUND A BIT TO MOVE OUT OF THE DANGER CATEGORY. DECIDED TO PUT IN ISOLATED POPS FOR THE CENT AND SW MTS FOR THE ENTIRE NIGHT AS THE UPPER TROUGH APPROACHES...WHICH MATCHES NICELY WITH GJT AND BOU. ANOTHER MILD NIGHT SHOULD BE ON TAP...ESPECIALLY IF THE WINDS ARE SLOW IN DIMINISHING...WITH MIN TEMPS IN THE MID 40S TO LOWER 50S EXPECTED FOR THE E PLAINS...30S TO HIGH 20S FOR THE HIGHER ELEVATIONS. WEDNESDAY: TOUGH FORECAST HERE...AS ETA AND GFS MODELS LEAN IN 2 SEPARATE DIRECTIONS. ETA DROPS A COLD FRONT DOWN THE E PLAINS... REACHING THE PALMER DIVIDE EARLY WED MORN. THIS FRONT CONTINUES SOUTHWARD THROUGH THE MORNING...BRINGING PRECIP CHANCES AND MUCH COOLER AIR DOWN TO THE NM/CO BORDER. THIS OF COURSE PRODUCES A MUCH COLDER MAX T THAN CURRENTLY FORECAST. THE GFS MODEL...ON THE OTHER HAND...HINTS AT A COLD FRONT KNOCKING ON THE DOOR ON WED...BUT HOLDS IT OFF UNTIL THURS. HENCE...MAX TEMPS ARE MUCH WARMER AND THE FIRE WEATHER DANGER RETURNS FOR ANOTHER AFTN. NOT SURPRISINGLY...GFS ALSO KEEPS PRECIP CHANCES AT BAY UNTIL THURS. LOOKING AT THE NUMERICAL GUIDANCE...THERE IS UP TO A 20 DEGREE DIFFERENCE IN THE MAX TEMPS BETWEEN THE MODELS. SO...LOOKING AT THE STRENGTH OF THE COLD AIR TO THE NORTH...DECIDED TO GO WITH THE ETA MODEL BUT A FEW HRS SLOWER. A FEW MORE HRS OF HEATING BEFORE THE COLD FRONT INTRUSION WOULD ALLOW TEMPS TO WARM SLIGHTLY MORE ACROSS THE E PLAINS ON WED...AT LEAST THAT IS THE THINKING. CURRENT FORECAST GRIDS HAD TEMPS ALMOST DIRECTLY IN THE MIDDLE BETWEEN ETA AND GFS... AND I SEE NO NEED TO STRAY FAR FROM THIS...WITH HIGHS IN THE 70S TO AROUND 80 FOR THE PLAINS...50S AND 60S ELSEWHERE. THE COMBINATION OF THE BROAD UPPER TROUGH MOVING ACROSS THE STATE...AND THE SFC COLD FRONT DROPPING DOWN THE E PLAINS...SHOULD BRING A DECENT CHANCE FOR SOME PRECIP TO ALL OF THE CWA. ADJUSTED POP GRIDS TO HAVE SCATTERED POPS FOR THE MTS...AND ISOLATED POPS FOR THE LOWER ELEVATIONS EARLY IN THE DAY...BECOMING SCATTERED ALL AREAS BY THE AFTN. NOTE: IF THE GFS MODEL VERIFIES...ANOTHER FIRE WEATHER HIGHLIGHT FOR WED WILL BE POSSIBLE. THURSDAY THROUGH MONDAY: THE EXTENDED MODELS CONTINUE TO SHOW A SLOW-MOVING BROAD UPPER TROUGH SWEEPING ACROSS THE ROCKIES THROUGH THE PERIOD...WITH POSSIBLY A RIDGE BEGINNING TO DEVELOP FOR MONDAY. MOST OF THE POTENTIAL PRECIP WITH THIS FEATURE LOOKS TO STAY NORTH OVER WY AND N CO...SO HAVE POPS ENDING ACROSS THE CWA ON THURS WITH SOME ISOLATED POPS FOR THE NORTHERN FRINGES THURS NIGHT. TAKING INTO ACCOUNT THE EXPECTED WX FOR WED...COLD MOIST AIR AT THE SURFACE SHOULD HELP DELAY ANY SERIOUS HEATING ACROSS THE E PLAINS. THEREFORE...WENT A LITTLE SLOWER WITH THE WARM UP FRI AND SAT WITH HIGHS IN THE 70S FOR THE PLAINS...50S AND 60S HIGHER ELEVATIONS. A LITTLE WARMER ON SUN...THEN UP INTO THE 80S FOR MON. THIS FAR OUT... AND WITH ALL THE MODEL UNCERTAINTY...DID NOT ALTER MUCH. STRENGTH OF COLD AIR AND PRECIP EXTENT THROUGH THURS WILL DICTATE WX PATTERN FOR THE OUT-PERIODS. THANKS TO SURROUNDING OFFICES FOR ALL THE COORDINATION. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR ALL FIRE WEATHER ZONES BELOW 8500 FEET (ZONES 220<237)...0900 MDT UNTIL 2100 MDT TUESDAY. &&
Hazardous weather outlook, May 10, 6:13 AM MDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 613 AM MDT MON MAY 10 2004 COZ058>089-093>099-111300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 613 AM MDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST COLORADO THIS AFTERNOON. ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS PORTIONS OF SOUTHEAST COLORADO...MAINLY NORTHEAST OF A LINE EXTENDING FROM RAMAH...TO LA JUNTA...TO PRITCHETT. THE MAIN THREAT FROM THUNDERSTORMS IN THIS AREA WILL BE HAIL GREATER THAN 3/4 INCH IN DIAMETER...WIND GUSTS OF AROUND 60 MPH...AND DANGEROUS LIGHTNING. ACROSS THE REMAINDER OF SOUTH CENTRAL AND SOUTHEAST COLORADO... ISOLATED HIGH BASED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE...FROM WHICH THE PRIMARY THREATS WILL BE WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING. LOW LEVEL MOISTURE WILL INCREASE ACROSS THE EASTERN PORTIONS OF SOUTHEAST COLORADO THIS AFTERNOON ALONG AND EAST OF A DRY LINE. WITH AFTERNOON HEATING...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY. STRONG INSTABILITIES...COMBINED WITH FAVORABLE WIND SHEAR WILL ALLOW ONE OR TWO SUPERCELL THUNDERSTORMS TO DEVELOP AFTER 200 PM...MAINLY ACROSS CROWLEY... OTERO...BENT...KIOWA...PROWERS...AND BACA COUNTIES. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ON TUESDAY...BREEZY TO WINDY CONDITIONS ARE FORECAST ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO DURING THE AFTERNOON AND EARLY EVENING HOURS. THERE COULD BE POTENTIAL WIND GUSTS OF 35 TO 45 MPH DURING THE AFTERNOON. THE WIND COMBINED WITH LOW HUMIDITY LEVELS... AND WARM TEMPERATURES COULD CREATE CRITICAL FIRE WEATHER CONDITIONS FOR ELEVATIONS 7000 FEET AND BELOW. ACROSS EXTREME SOUTHEAST COLORADO...THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS PRODUCING CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 50 MPH. ON WEDNESDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 2 PM ACROSS SOUTHEAST COLORADO. KT/METZE
In the hours before
Local storm report, May 10, 4:50 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL CALHAN 39.03N 104.30W
05/10/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
0443 PM HAIL CALHAN 39.03N 104.30W
05/10/2004 0.75 INCH EL PASO CO TRAINED SPOTTER
&&Local storm report, May 10, 4:53 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL CALHAN 39.03N 104.30W
05/10/2004 1.75 INCH EL PASO CO FIRE DEPT/RESCUE
WINDOWS AND SKYLIGHTS BROKEN.
&&Local storm report, May 10, 6:03 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
603 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 9 NE CALHAN 38.39N 104.60W
05/10/2004 1.00 INCH EL PASO CO TRAINED SPOTTER
0556 PM HAIL 8 ENE CALHAN 39.08N 104.16W
05/10/2004 1.00 INCH EL PASO CO STORM CHASER
&&Local storm report, May 10, 6:11 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
611 PM MDT MON MAY 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 3 E COLORADO SPRINGS 38.86N 104.70W
05/10/2004 1.00 INCH EL PASO CO PUBLIC
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 54 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.